Alert archive / Mississippi / Tornado Warnings in 2023
Tornado Warning 30, NWS Memphis, TN
NWS Memphis, TN issued this tornado warning at Mar 24, 2023, 9:54 PM CDT for 4 counties in Mississippi. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 24, 2023, 9:54 PM CDT (02:54 UTC)
- Expired
- Mar 24, 2023, 10:29 PM CDT
- In force
- 35 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
Counties Itawamba County, MS, Lee County, MS, Prentiss County, MS, Tishomingo County, MS
The radar
The Columbus AFB radar (KGWX), 73 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 24, 5:20 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 2.9 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 645 m above ground
- 0-6 km bulk shear
- 94 kt
- 0-1 km storm-relative helicity
- -108 m²/s²
- 0-3 km storm-relative helicity
- -171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
584
WFUS54 KMEG 250254
TORMEG
MSC057-081-117-141-250345-
/O.NEW.KMEG.TO.W.0030.230325T0254Z-230325T0345Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
954 PM CDT Fri Mar 24 2023
The National Weather Service in Memphis has issued a
* Tornado Warning for...
Northwestern Itawamba County in northeastern Mississippi...
Northeastern Lee County in northeastern Mississippi...
Southern Tishomingo County in northeastern Mississippi...
Southeastern Prentiss County in northeastern Mississippi...
* Until 1045 PM CDT.
* At 954 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Baldwyn, moving east at 55 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Booneville, Tishomingo State Park, Belmont, Tishomingo, Sandy
Springs, Burton, Midway, Marietta, Golden, Paden, Thrasher, Dennis,
Moores Mill, Bloody Springs, Kirkville, Carter Branch, Mingo, Hobo
Station, Petertown and Neil.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3448 8815 3439 8857 3463 8860 3477 8811
TIME...MOT...LOC 0254Z 254DEG 49KT 3454 8863
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$3 follow-up statements
473
WWUS54 KMEG 250314
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
1014 PM CDT Fri Mar 24 2023
MSC081-250323-
/O.CAN.KMEG.TO.W.0030.000000T0000Z-230325T0345Z/
Lee MS-
1014 PM CDT Fri Mar 24 2023
...THE TORNADO WARNING FOR NORTHEASTERN LEE COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until midnight CDT for northeastern
Mississippi.
LAT...LON 3448 8815 3440 8854 3442 8854 3467 8847
3477 8811
TIME...MOT...LOC 0313Z 254DEG 49KT 3461 8832
$$
MSC057-117-141-250345-
/O.CON.KMEG.TO.W.0030.000000T0000Z-230325T0345Z/
Itawamba MS-Tishomingo MS-Prentiss MS-
1014 PM CDT Fri Mar 24 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT FOR
NORTHWESTERN ITAWAMBA...SOUTHERN TISHOMINGO AND SOUTHEASTERN PRENTISS
COUNTIES...
At 1013 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Burton, or 7 miles west of Tishomingo State Park,
moving east at 55 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Tishomingo State Park, Belmont, Tishomingo, Sandy Springs, Burton,
Midway, Marietta, Golden, Paden, Thrasher, Dennis, Moores Mill,
Bloody Springs, Kirkville, Carter Branch, Mingo, Hobo Station,
Petertown, Neil and Altitude.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3448 8815 3440 8854 3442 8854 3467 8847
3477 8811
TIME...MOT...LOC 0313Z 254DEG 49KT 3461 8832
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$316
WWUS54 KMEG 250321
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
1021 PM CDT Fri Mar 24 2023
MSC057-250330-
/O.CAN.KMEG.TO.W.0030.000000T0000Z-230325T0345Z/
Itawamba MS-
1021 PM CDT Fri Mar 24 2023
...THE TORNADO WARNING FOR NORTHWESTERN ITAWAMBA COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until midnight CDT for northeastern
Mississippi.
LAT...LON 3448 8815 3446 8831 3446 8834 3447 8834
3455 8835 3470 8835 3477 8811
TIME...MOT...LOC 0320Z 246DEG 54KT 3468 8818
$$
MSC117-141-250345-
/O.CON.KMEG.TO.W.0030.000000T0000Z-230325T0345Z/
Tishomingo MS-Prentiss MS-
1021 PM CDT Fri Mar 24 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT FOR SOUTHERN
TISHOMINGO AND SOUTHEASTERN PRENTISS COUNTIES...
At 1020 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Tishomingo, or near Tishomingo State Park, moving
northeast at 60 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Tishomingo State Park, Belmont, Tishomingo, Burton, Midway, Golden,
Paden, Dennis, Moores Mill, Bloody Springs, Carter Branch, Mingo,
Petertown and Neil.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3448 8815 3446 8831 3446 8834 3447 8834
3455 8835 3470 8835 3477 8811
TIME...MOT...LOC 0320Z 246DEG 54KT 3468 8818
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$221
WWUS54 KMEG 250329
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
1029 PM CDT Fri Mar 24 2023
MSC117-141-250339-
/O.CAN.KMEG.TO.W.0030.000000T0000Z-230325T0345Z/
Tishomingo MS-Prentiss MS-
1029 PM CDT Fri Mar 24 2023
...THE TORNADO WARNING FOR SOUTHERN TISHOMINGO AND SOUTHEASTERN
PRENTISS COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until midnight CDT for northeastern
Mississippi.
LAT...LON 3448 8815 3446 8831 3446 8834 3447 8834
3455 8835 3470 8835 3477 8811
TIME...MOT...LOC 0327Z 254DEG 49KT 3472 8803
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Mar 24, 6:16 PM CDT, 3 hours 38 minutes earlier.
Area forecast discussion, Mar 24, 6:16 PM CDT, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
616 PM CDT Fri Mar 24 2023
...New AVIATION...
.SYNOPSIS...
Issued at 245 PM CDT Fri Mar 24 2023
A low pressure system and associated frontal boundaries are
the root cause of severe weather impacts for the Mid-South to begin
this afternoon. All severe weather hazards are expected as the
system treks east across the region. This quick moving system is
anticipated to exit the region by midnight. A mostly dry weekend is
on tap, with a small chance of showers and isolated thunderstorms on
Saturday afternoon near the Tennessee River valley and again on Sunday
evening across northeast Mississippi. Above normal temperatures
this week and a high pressure system will allot for dry weather
until a late week system approaches.
&&
.DISCUSSION...
(This evening through next Thursday)
Issued at 245 PM CDT Fri Mar 24 2023
Favorable conditions across the Mid-South today for
severe weather and all associated hazards. Tornadoes, damaging wind
gusts, flash and areal flooding, and hail are all threats today. The
highest threat of severe thunderstorms is across northwest
Mississippi into far northwest Tennessee. Flooding is most likely in
northwest Tennessee, the Missouri Bootheel, and northeast Arkansas.
Low pressure near the OK/AR border will track northeast along a
current stalled frontal boundary. A mid-level trough will push the
stalled boundary across the region making conditions more
favorable across the Delta region tonight. CAPE values, moisture,
shear, and warm temperatures are allowing more favorable
conditions for discrete cell development ahead of the main line.
If these discrete cells can form in the warm sector, strong
tornadoes are possible. The tornado threat will continue as there
could be embedded tornadoes in the line along with damaging winds.
A Tornado Watch will likely be issued this afternoon. Gusty
southerly winds will support a Wind Advisory until 3am Saturday.
This system should make its exit by midnight tonight and result in a
mainly dry weekend. A lingering cell or two may cause some showers
and an isolated thunderstorm in the northeast corner of west
Tennessee tomorrow afternoon. An active subtropical jet creates a
chance of showers, mostly in the southern portion of northeast
Mississippi, Sunday evening. There may be an isolated thunderstorm
associated with these showers, but severe threat is limited.
The remaining portion of the Mid-South will be warm and dry until late
week as high pressure settles into the region. Above normal
temperatures expected this week with highs mainly in the 60s and
70s with lows in the upper 40s and 50s. Our next chance of rain
appears to come late week.
DNM
&&
.AVIATION...
(00Z TAFS)
Issued at 608 PM CDT Fri Mar 24 2023
Showers and thunderstorms are moving across the area and will
affect sites west to east. Cigs and vsbys will lower and we will
see IFR conditions in the thunderstorms and heavier showers.
Conditions should improve to VFR through the early morning with
low cigs moving in behind the cold front for several hours. By
tomorrow mid morning, conditions everywhere should be VFR. Wind
is quite variable depending on the site. In general, wind should
be southerly 15-20kts with occasional gusts to 30kts possible.
Wind should relax for a short time overnight before picking back
up in the morning and veering WNW by the end of the TAF cycle.
SMW
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through Saturday morning for ARZ009-018-026>028-035.
Wind Advisory until 3 AM CDT Saturday for ARZ009-018-026>028-035-
036-048-049-058.
MO...Flood Watch through Saturday morning for MOZ113-115.
Wind Advisory until 3 AM CDT Saturday for MOZ113-115.
MS...Wind Advisory until 3 AM CDT Saturday for MSZ001>017-020>024.
TN...Flood Watch through Saturday morning for TNZ001>003-019.
Wind Advisory until 3 AM CDT Saturday for TNZ001>004-019>022-
048>055-088>092.
&&
PUBLIC FORECAST...DNM
AVIATION...SMWIn the hours before
Local storm report, Mar 24, 9:30 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
930 PM CDT FRI MAR 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 PM TSTM WND DMG 5 N OXFORD 34.43N 89.53W
03/24/2023 LAFAYETTE MS EMERGENCY MNGR
TREE ON A HOUSE IN THE 100 BLOCK OF CO RD
104.
&&Local storm report, Mar 24, 9:32 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
932 PM CDT FRI MAR 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0909 PM TSTM WND DMG 5 S BARGERTON 35.67N 88.50W
03/24/2023 HENDERSON TN PUBLIC
REPORT OF POWER LINES DOWN WITH POLE DAMAGE
IN THE 500-600 BLOCK OF SAND RIDGE ROAD.
&&Local storm report, Mar 24, 9:33 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
933 PM CDT FRI MAR 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0909 PM TSTM WND DMG 5 S BARGERTON 35.67N 88.50W
03/24/2023 HENDERSON TN EMERGENCY MNGR
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 5
S BARGERTON. REPORT OF POWER LINES DOWN WITH
POLE DAMAGE IN THE 500-600 BLOCK OF SAND
RIDGE ROAD.
&&Local storm report, Mar 24, 9:36 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
936 PM CDT FRI MAR 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND DMG 4 WSW RANDOLPH 34.17N 89.23W
03/24/2023 PONTOTOC MS EMERGENCY MNGR
REPORT OF TREE AND POWER LINE DOWN.
&&Local storm report, Mar 24, 9:37 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
937 PM CDT FRI MAR 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0858 PM TSTM WND DMG 4 SSW BLUE GOOSE 35.64N 88.60W
03/24/2023 HENDERSON TN AMATEUR RADIO
TREES DOWN AND A FENCE BLOWN DOWN.
&&Local storm report, Mar 24, 9:40 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
940 PM CDT FRI MAR 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0907 PM FLASH FLOOD 2 SSE ROSSVILLE 35.02N 89.53W
03/24/2023 FAYETTE TN PUBLIC
DITCHES ON THE SIDE OF THE ROAD WERE
COMPLETELY FULL AND OVERFLOWING THE ROAD.
&&The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 7:07 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto | 38 min |
| Mar 24, 7:39 PM CDT | Areal Flood Advisory | MEG | DeSoto | 3 hr |
| Mar 24, 7:45 PM CDT | Tornado Warning | MEG | Quitman, Tallahatchie | 45 min |
| Mar 24, 7:57 PM CDT | Severe Thunderstorm Warning | MEG | Benton, DeSoto, Marshall | 48 min |
| Mar 24, 8:16 PM CDT | Flash Flood Warning | MEG | DeSoto | 3 hr |
| Mar 24, 8:17 PM CDT | Tornado Warning | MEG | Lafayette, Panola, Tallahatchie, Yalobusha | 43 min |
| Mar 24, 8:42 PM CDT | Special Weather Statement | MEG | Benton | 33 min |
| Mar 24, 8:50 PM CDT | Tornado Warning | MEG | Lafayette, Marshall, Pontotoc, Union | 40 min |
| Mar 24, 9:17 PM CDT | Flash Flood Warning | MEG | Lafayette, Panola, Tallahatchie, Yalobusha | 3 hr |
| Mar 24, 9:21 PM CDT | Severe Thunderstorm Warning | MEG | Alcorn, Prentiss, Tippah, Union | 39 min |
| Mar 24, 9:27 PM CDT | Severe Thunderstorm Warning | MEG | Itawamba, Lee, Pontotoc, Prentiss, Union | 48 min |
| Mar 24, 9:36 PM CDT | Areal Flood Advisory | MEG | Benton, DeSoto, Marshall | 83 min |
| Mar 24, 9:37 PM CDT | Tornado Warning | MEG | Itawamba, Lee, Prentiss, Union | 23 min |
| Mar 24, 9:43 PM CDT | Tornado Warning | MEG | Calhoun, Chickasaw, Monroe | 47 min |
| Mar 24, 10:08 PM CDT | Flash Flood Warning | MEG | Lafayette, Marshall, Pontotoc, Prentiss, Tippah, Union | 3 hr |
| Mar 24, 10:29 PM CDT | Severe Thunderstorm Warning | MEG | Chickasaw, Itawamba, Monroe | 46 min |
| Mar 24, 10:31 PM CDT | Special Weather Statement | MEG | Calhoun | 14 min |
| Mar 24, 10:35 PM CDT | Flash Flood Warning | MEG | Alcorn, Itawamba, Lee, Prentiss, Tishomingo | 3 hr |
| Mar 24, 10:37 PM CDT | Tornado Warning | MEG | Chickasaw, Itawamba, Monroe | 38 min |
| Mar 24, 11:04 PM CDT | Flash Flood Warning | MEG | Calhoun, Chickasaw, Itawamba, Lee, Monroe | 3 hr |
| Mar 24, 11:12 PM CDT | Tornado Warning | MEG | Itawamba | 8 min |
| Mar 24, 11:55 PM CDT | Flash Flood Warning | MEG | Monroe | 3 hr |
| Mar 25, 6:44 AM CDT | River Flood Warning | MEG | Lee | 3 hr |
| Mar 25, 6:53 AM CDT | River Flood Warning | MEG | Monroe | 13 hr |
| Mar 25, 6:55 AM CDT | River Flood Warning | MEG | Lowndes, Monroe | 4 days |
| Mar 25, 12:29 PM CDT | River Flood Warning | MEG | Lafayette, Marshall, Union | 22 hr |
Nearby
Tornado Warnings in Mississippi, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.